Colorado, 2021

Damaging Wind in Colorado, June 25, 2021

June 25, 2021 · NWS GLD · 1 event in 1 county or zone

On the afternoon of June 25th, thunderstorms developed in east-central Colorado ahead of an approaching cold front. These thunderstorms produced a wind gust of 65 mph in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the afternoon of June 25th, thunderstorms developed in east-central Colorado ahead of an approaching cold front. These thunderstorms produced a wind gust of 65 mph in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 3:02 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 25, 3:02 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
402 PM MDT Fri Jun 25 2021

.MESOSCALE DISCUSSION...
Issued at 402 PM MDT Fri Jun 25 2021

Key Message: Storms across east Colorado forming into a couple of
lines or complexes, expected to continue moving east and will
cross the border in 1-2 hours. Winds will be the main threat with
the complexes.

Overall, the mesoscale environment is fairly complicated. There
are three main areas of interest at this time.

1. SW Nebraska. Looking at satellite imagery, it appears as though
earlier storms over southwest Nebraska (one currently in Red
Willow County) left behind an area of cooler surface air, from
roughly eastern Dundy County, Hitchcock County, and now western
Red Willow County. This area of cooler air has hurt an otherwise
favorable environment for severe storms as evidenced by the recent
quick dissipation of a storm over Hitchcock County. The southern
extent of this cooler air is roughly along the Kansas/Nebraska
border. It is possible storms form along this outflow boundary as
evidenced by agitated cumulus in Cheyenne and Rawlins Counties.
At this time and through the next hour or two, would not expect
NEW development in SW Nebraska. But, with sunny skies now over
this area, it is possible the environment modifies back into a
more supportive environment for severe weather.

2. NE Colorado into the border merger of KS/NE/CO. Currently,
storms are located across western Yuma County. They are moving ESE
into a more favorable environment (high instability, moisture
convergence, decently sheared) so it is possible storms continue
to expand in coverage and increase in intensity. Main threats
with these storms will be damaging winds as a potential complex
forms, but some small hail will also be possible with the
strongest cells. It's also interesting to note that there is some
agitated cumulus across northwest Kansas, so it's possible a storm
or two develops ahead of this line. If a storm is able to develop
ahead of the line in NW KS, then the hail threat would be higher
with isolated storms.

3. Eastern Colorado. A larger NW to SE oriented line has formed
across Lincoln and Kiowa counties in eastern Colorado. These
storms are moving northeast into a more favorable/unstable
environment so would expect storms to persist and perhaps get
stronger. Recent high resolution guidance (HRRR, 18z NAM 3 km)
favors this area of storms to move east into NW Kansas and become
the main/dominant storm complex. Not 100 percent certain this will
happen as the environment tends to favor the northern complex
(unless that complex hits the area of colder air across SW NE mentioned
in section 1). But, either way, both complexes in Colorado should
continue east across the border over the next couple of hours.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 328 PM MDT Fri Jun 25 2021

A Severe Thunderstorm Watch is in effect for the entire Tri-State
area until 8 PM MT/9 PM CT. Hazards include up to 2" hail and
damaging winds gusts up to 70 mph.

This afternoon - Tonight... An upper level trough is moving east
across the Rockies and into the High Plains sending a cold front
across the Tri-State area this evening. Despite last night's
activity, the environment is favorable once again for severe storms.
A few shortwaves are expected to move across the area this evening,
helping these storms continue to move across the Plains. Storms are
already beginning to fire as a line of discrete storms move
northeast from SE Colorado and east from the Front Range. The severe
ingredients/parameters are weaker than yesterday; however, that may
not be much of a limit for these storms today as we are already
witnessing a few severe thunderstorms in SW Nebraska. MLCAPE is only
around 500-1500 j/kg and most of the weak CIN seen in the SPC
Mesoanalysis has degraded. Lapse rates are also weaker at 6-7.5 C/km
with effective bulk shear at 30-45 kts from the WSW/W. Shear is
currently at the higher end of the range east of KS Hwy-25 where
CAPE is also a little better. As the storms progress east across the
CWA, the storms are expected to become more widespread, possibly
into a more complex linear storm mode as the environment becomes
more favorable. A concern though is how well that environment holds
together after sunset. The hazards with these storms include large
hail up to 2" and damaging wind gusts up to 70 mph. Frequent
lightning and heavy rain are also a concern this evening. Storms
area expected to impact the area from 4 to 11 PM MT. Overnight lows
are expected to be in the mid 50s to lower 60s tonight with
northwest winds around 10-15 kts.

Saturday - Saturday Night... The SW to NE oriented upper level
trough will continue to push into the forecast area; however, high
pressure over the eastern CONUS will keep the trough axis over the
NE panhandle. An inverted surface ridge will try to nudge along the
lee side of the Rockies. Clouds are expected to stick around much of
the day tomorrow, with a few areas clearing out in the late
afternoon hours in time to see a few rays of sunshine. There is
potential for isolated to scattered thunderstorms beginning around
mid-day and continuing into the early evening hours. With the worked
over environment from the previous two days, no severe weather is
expected if any storms develop and move across the area.
Temperatures are expected to be cooler tomorrow with highs in the
70s and overnight lows returning to the 50s.

.LONG TERM...(Sunday through Friday)
Issued at 256 PM MDT Fri Jun 25 2021

A stubborn pattern sets up for the beginning of the long term
period. Guidance shows an upper trough extending from the northern
Plains southwest towards the Desert Southwest. To the west, an area
of high pressure prevails in the Pacific Northwest while another
high spins over the east coast. With the region depicted either
along the trough axis or on the backside of the trough, we should be
under west to northwest flow Sunday through at least midweek as this
blocking pattern prevails.

While there is some weakening of the trough midweek, it looks to
deepen on Thursday and Friday when a closed low comes south from
Canada and merges into the trough. This setup results in chances for
showers and thunderstorms each day Sunday through Friday as
disturbances work their way through the flow. No day stands out for
severe weather at this time.

A warming trend is forecast through the long term period. Expect
highs in the 70s to low 80s on Sunday and Monday, followed by a
gradual warmup and highs in the upper 70s to upper 80s by Thursday.
Low temperatures remain mainly in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1115 AM MDT Fri Jun 25 2021

VFR to MVFR conditions are expected during the TAF period. A SW to
NNE oriented line of showers and weak thunderstorms are moving
within the western vicinity of both MCK and GLD terminals as of
17Z. Around 22Z, storms will begin to develop over eastern
Colorado and move east across the area, impacting GLD around the
00-03Z time frame and MCK around 01-04Z. Hazards with these storms
include large hail and up to 70 mph wind gusts. Winds are expected
to vary from NW to E/SE this afternoon ahead of any developing
storms with a few gusts possible around 20 kts. After the storms
move out of the area, VFR conditions should return with NW winds
around 5-15 kts through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...RRH
SHORT TERM...KMK
LONG TERM...JBH
AVIATION...KMK
Hazardous weather outlook, Jun 25, 1:17 PM MST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
217 PM MDT Fri Jun 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
217 PM MDT Fri Jun 25 2021 /317 PM CDT Fri Jun 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few isolated thunderstorms are approaching severe thunderstorm
criteria as they move across portions of SW Nebraska.

A Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 8 PM MT/9 PM CT for up to 2 inch hail and damaging wind
gusts up to 70 mph.

Severe thunderstorms are possible across the majority of the area
this afternoon and evening, mainly between 4 PM and 11 PM MDT.
Scattered thunderstorms will develop along portions of the Colorado
Front Range this afternoon, progressing eastward into western Kansas
during the late afternoon and evening. Isolated/scattered storms are
moving across portions of southwest Nebraska and northwest Kansas
and may continue through the early afternoon.

Some uncertainty remains with regard to storm coverage and the
impact on the environment from the isolated/scattered storms over NW
Kansas and SW Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Kauffman

In the hours before

Local storm report, Jun 25, 1:45 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             3 S MCCOOK              40.16N 100.62W
06/25/2021  E1.00 INCH       RED WILLOW         NE   PUBLIC

            HAIL RANGED FROM HALF INCH TO QUARTER IN
            SIZE.

&&

KMK
Local storm report, Jun 25, 1:51 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     4 S MCCOOK              40.15N 100.63W
06/25/2021  M56 MPH          RED WILLOW         NE   MESONET

&&

KMK
Special weather statement, Jun 25, 2:05 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
305 PM MDT Fri Jun 25 2021

COZ090-252130-
Yuma County CO-
305 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Highland Center, or 16 miles north of Yuma, moving
east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma, Eckley and Clarkville.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4044 10239 4004 10239 4004 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2105Z 267DEG 30KT 4035 10260

MRC
Special weather statement, Jun 25, 2:29 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
329 PM MDT Fri Jun 25 2021

COZ090-252200-
Yuma County CO-
329 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Highland Center to 8
miles north of Eckley to 6 miles southeast of Yuma. Movement was east
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Yuma, Eckley, Abarr, Heartstrong, Clarkville and Wauneta.

This includes Highway 385 between mile markers 258 and 270.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4044 10214 4022 10228 3984 10246 3983 10280
      4021 10279 4044 10268
TIME...MOT...LOC 2129Z 266DEG 23KT 4043 10241 4023 10252 4008 10261

MRC
Special weather statement, Jun 25, 2:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
353 PM MDT Fri Jun 25 2021

COZ091-092-252230-
Kit Carson County CO-Cheyenne County CO-
353 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Arriba to 14 miles west
of Kit Carson to 6 miles east of Eads. Movement was northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flagler, Kit Carson, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
398.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3934 10315 3936 10303 3887 10288 3871 10261
      3861 10262 3861 10317
TIME...MOT...LOC 2153Z 218DEG 25KT 3915 10319 3870 10306 3848 10266

MRC
Special weather statement, Jun 25, 2:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
358 PM MDT Fri Jun 25 2021

COZ090-NEZ079-252230-
Yuma County CO-Dundy NE-
358 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR YUMA AND NORTHWESTERN DUNDY
COUNTIES UNTIL 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Lamar to 8 miles
southwest of Wray to 12 miles east of Cope. Movement was east at 25
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wray, Eckley, Abarr, Wauneta, Vernon, Joes and Kirk.

This includes Highway 385 between mile markers 221 and 270.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado...and southwestern Nebraska.

LAT...LON 4044 10205 4035 10205 4035 10189 4000 10210
      3960 10237 3958 10280 3977 10280 4002 10258
      4044 10243
TIME...MOT...LOC 2158Z 269DEG 24KT 4044 10210 4001 10236 3961 10262

MRC

The radar

The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 25, 3:15 PM MST
Where
Cheyenne County, 5.8 mi N of Wild Horse
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.903, -103.019

Report received of an estimated 65 mph thunderstorm wind gust at location. No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968205.